Wyoming, 2025

Winter Storm in Wyoming, February 16 to 18, 2025

February 16 to 18, 2025 · NWS RIW · 7 events in 7 counties and zones

A strong atmospheric river moved over Wyoming and brought a prolonged snow that brought heavy snow to much of western and northern Wyoming. Favorable upslope flow in the Tetons resulted in very heavy snow with several reports over 2 feet of snow.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong atmospheric river moved over Wyoming and brought a prolonged snow that brought heavy snow to much of western and northern Wyoming. Favorable upslope flow in the Tetons resulted in very heavy snow with several reports over 2 feet of snow. The top of the Jackson Hole Ski Resort received 55 inches of new snow. Northern portions of the Jackson valley picked up significant snow, but lesser amounts fell in southern portions where there was some mixing with rain. The Salt and Wyoming Range saw as much as 40 inches of new snow, with the nearby Star Valley receiving anywhere from 10 to 16 inches of news now. Over 20 inches of new snow fell in Yellowstone Park and the Absarokas as well. East of the Divide, heavy snow was limited to areas north of a Cody to Greybull line, with almost 11 inches falling to the west of Cody.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 15, 9:51 PM MST, 4 hours 9 minutes earlier. Its key messages:

  • The next system arrives tonight, bringing moderate to heavy snowfall across western Wyoming and the Bighorn Mountains through the beginning of the week. Travel impacts expected, especially across western mountain passes.
  • Lighter snow chances will return to other areas through Tuesday. The best chance for travel impacts east of the Continental Divide will be across northern Wyoming.
Area forecast discussion, Feb 15, 9:51 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
951 PM MST Sat Feb 15 2025

.KEY MESSAGES...

- The next system arrives tonight, bringing moderate to heavy snowfall
  across western Wyoming and the Bighorn Mountains through the
  beginning of the week. Travel impacts expected, especially
  across western mountain passes.

- Lighter snow chances will return to other areas through
  Tuesday. The best chance for travel impacts east of the
  Continental Divide will be across northern Wyoming.

&&

.DISCUSSION...
Issued at 421 PM MST Sat Feb 15 2025

Light snow is lingering across the area today as the previous system
departs. Any additional accumulation through the daylight hours will
be minor. Otherwise, temperatures are colder today behind
yesterday's front, with highs generally peaking in the 20s east of
the Divide. The gusty wind across southern Wyoming will continue
through the afternoon, subsiding after sunset.

The next system is quickly approaching within the northwesterly
flow. This will bring a surge of moisture to the area with snow
beginning tonight across western Wyoming after 06Z. With persistent
Pacific moisture and jet support, this will be a much more prolonged
event than the last one. Snow will become heavier after sunrise
Sunday, remaining steady through Sunday night before decreasing
somewhat on Monday. Winter highlights have now been issued for much
of western Wyoming through Monday night. These may need extended
through Tuesday as there will be little change in the setup through
then. Lastly, the western Bighorn Mountains will also be
participating in this event, though totals there will be lower - in
the advisory range for the most part.

As usual with west or northwest flow setups with no accompanying
low, the remainder of the area will not be as favored for snow.
There will be plenty of chances for at least light accumulation,
though, especially across northern Wyoming. A nearly stationary
frontal boundary will set up from northwest to southeast across
southern Montana by Sunday. This feature, combined with a favorable
northwesterly/westerly upsloping flow and decent upper jet support,
will support periods of heavier snowfall for northern and eastern
portions of the Bighorn Basin, especially toward the end of the
event on Monday evening as the front finally starts to drop south.
These areas will likely need a Winter Weather Advisory, but
given that the best chance of higher rates may not come until
Sunday night or Monday, we will wait on this for now. Northern
Johnson County may also join in on this particular feature with
this event, though uncertainty on amounts is higher there.
Elsewhere, southern areas (including Sweetwater County) will see
their best chances on Sunday with the initial Pacific moisture
surge. Forecast accumulations here for Sunday are currently
around an inch, but this may need to be watched for the
potential for a little more (the greater Rock Springs area
currently has around a 55% chance to see at least two inches).
This will not be a particularly cold system, and highs across
central and southern Wyoming will reach the 30s both Sunday and
Monday.

The front will drop south on Tuesday, making for a colder day east
of the Divide with continued lighter snow. After milder temperatures
return midweek, guidance is hinting at the next system arriving
sometime in the Wednesday to Friday timeframe. However, there is
quite a lot of spread in solutions for this at the moment, and any
potential impacts are unclear.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 950 PM MST Sat Feb 15 2025

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

The next winter storm begins to move in to start the TAF period. At
JAC, hi-res models start to push in impactful (lowering flight
categories chances) around 07z, with the main push of snow coming in
between 09z and 11z. Visibilities will largely be half a mile to a
mile through much of the period starting between 12z and 14z; have
opted for 1 mile in the TAF, with about a 60% chance of prevailing
conditions around half a mile. Conditions may begin to improve after
01z/Mon, but confidence is low at this range.

At RKS, the best snow chances hold off until about 17z. There are
indications that some snow showers may bring rapid decreases in
visibilities along with gusty winds. These chances are through the
entire afternoon. Have included a prevailing snow group, but there
could be periods where snow is not falling.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

Expecting dry, and VFR, conditions to prevail through the period.
There could be a couple exceptions, though. At COD, snow will be
occurring over the nearby mountains, and an occasional shower may
impact the site through the afternoon. Better snow chances come from
the north at the very end of the period, but may need to be pushed
back into the next period. CPR may also see an occasional snow
shower this afternoon, indicated with a PROB30 group.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 2 AM Sunday to 5 AM MST Tuesday for
WYZ001-002-012-024.

Winter Weather Advisory from 5 AM Sunday to 5 AM MST Tuesday
for WYZ008-014.

Winter Weather Advisory from 2 AM Sunday to 5 AM MST Tuesday
for WYZ013-023-025.

&&

DISCUSSION...Myers
AVIATION...Wittmann
Hazardous weather outlook, Feb 15, 3:23 PM MST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
323 PM MST Sat Feb 15 2025

WYZ001>020-022>030-161400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
323 PM MST Sat Feb 15 2025

...Winter Storm Warnings and Winter Weather Advisories in effect for
portions of the area...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This afternoon and tonight.

Periods of light snow across the area through the afternoon. Locally
strong wind in Sweetwater County.

The next winter storm pushes in tonight across western Wyoming.
Moderate to heavy snow will begin there before sunrise.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday through Tuesday...Moderate to heavy snow expected for western
Wyoming, as well across the Bighorn and Wind River Mountains. Some
snow is possible across northern Wyoming but amounts and southern
extent remain uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
February 16, 2:00 AM MST to February 18, 10:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow fell in southwestern portions of Yellowstone Park, with a maximum of 20 inches at the Lewis Lake Divide SNOTEL site.

Winter Storm, Teton & Gros Ventre Mountains

When
February 16, 2:00 AM MST to February 18, 10:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Tetons, especially along the western slopes. The top of the Jackson Hole Ski resort picked up 55 inches of new snow. Other notable amounts included 42 inches at Surprise Meadow and 41 inches at Grand Targhee.

Winter Storm, Salt River & Wyoming Ranges

When
February 16, 2:00 AM MST to February 18, 10:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
Other Federal Agency
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Very heavy snow fell in portions of the Salt and Wyoming Range. At Commissary Ridge, 40 inches of new snow was measured. Numerous other locations received 12 to 20 inches of new snow.

Winter Storm, Absaroka Mountains

When
February 16, 3:00 AM MST to February 18, 10:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

A CocoRaHS observer reported 21 inches of new snow.

Winter Storm, Star Valley

When
February 16, 3:00 AM MST to February 18, 10:00 PM MST
Where
Star Valley forecast zone
Reported by
CoCoRaHS
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell throughout the Star Valley. The highest snowfall total was 16 inches at Bedford.

Winter Storm, Cody Foothills

When
February 17, 7:00 AM MST to February 18, 10:00 PM MST
Where
Cody Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Heavy snow fell around Cody with amounts from 8 to 11 inches of new snow. Snowfall amounts dropped sharply to the south of Cody.

Winter Storm, North Big Horn Basin

When
February 17, 7:00 AM MST to February 18, 10:00 PM MST
Where
North Big Horn Basin forecast zone
Reported by
CoCoRaHS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

Heavy snow fell in northern portions of Big Horn County, with a maximum amount of 8 inches in Cowley.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231575, 1231581, 1231583, 1231576, 1231582, 1231577, 1231579.